All About Antibiotics

How Common Are Allergic Reactions?

From 1 to 10 percent of the American population have penicillin allergies (the most common antibiotic allergies), but less than 0.01 percent of people actually experience life-threatening allergic anaphylaxis to penicillin. The most common indication of an antibiotic allergy is a rash. However, rashes that develop while you're taking an antibiotic are often part of the illness itself and not an indication of an allergic reaction to the medication.

Because rashes are a symptom of many childhood illnesses, it can be confusing when one appears, especially if it coincides with the start of an antibiotic course. To make matters more difficult, antibiotic-induced rashes can look like nearly anything (bumpy red splotches, clusters of small dots, hive-like and swollen skin, etc.), and they can develop at any point in the course of taking the medicine -- even after a week or more. You should always contact your pediatrician if your child develops a rash while taking an antibiotic. She'll help you determine if an allergy is the cause, so your child can avoid that antibiotic in the future.

As you've now learned, you shouldn't fear using all antibiotics, and, just the same, you shouldn't blindly assume you'll need them every time your child gets sick. When antibiotics are used judiciously, they're important tools to fight illness, especially when you know the ins and outs of these medications.

Parents Are Talking

Add a Comment